Wyoming, 2002

Damaging Wind in Wyoming, June 2, 2002

June 2, 2002 · NWS RIW · 1 event in 1 county or zone

Several trees and power lines were blown down. Also, 2 to 3 building roofs were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Several trees and power lines were blown down. Also, 2 to 3 building roofs were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 1:30 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 1:30 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT SUN JUN 2 2002

MOCLDY W HALF OF CWA WITH SCT SHRA/TS WHILE N/CENT HAS SEEN STG TO
SVR TS THIS PM. CONVCTN FORMING FM KBYG TO KCPR NOW. SATL LOOPS SHOW
UPR TROF OVR WRN U.S. WITH SHRTWV MOVG THRU ID/UT WITH THE TS FORMING
AHEAD OF IT. FCST PROB TNGT WL BE SHRA/TS COVERAGE. ISOLD TO LOW SCT
POPS FOR MOST OF CWA TNGT WITH HIR POPS IN THE NW CRNR WHR SOME PCPN
WL LAST ALL NT. COOL AIR FM THE N WL EASE INTO CENT WY OVRNT. ON MON
WRN CWA WL HAVE MORE SUNSHINE THAN E CWA AND THUS WL BCM MORE UNSTBL
LEADING TO SCT CONVCTN W OF THE CONT DIVIDE. E OF THE CONT DIVIDE
MODELS HINT AT COOL MORE STABLE AIRMASS. UPSLOPE LOOKS BTR FOR
KCPR/KBYG AREA THAN CENT BASINS. IN FACT IF CENT BASINS GET ENOUGH
SUNSHINE SOME CONVCTN WL OCCUR LATE IN DAY. WL PLAY FOR SOME SUN AND
PM CONVCTN. COOLER HIGHS OVERALL CENT/E. LINGERING EVE CONVCTN CENT
AND W THEN PTCLY. ON TUE AM TROF FINALLY PASSES THRU CWA WITH
IMPROVING WX CONDS. SOME WARMING OF HIGHS ALL AREAS. IN EXTNDD WED
LOOKS DRY WITH WNW FLOW AND THU LOOKS DRY WITH W FLOW ALF. PSBL
SHRTWV FRI CLIPS NRN WY WITH POPS FOR NW MTNS MAINLY. THEN ANOTHER
TROF MOVES INTO RGN FOR SAT. WL PUT POPS IN ALL AREAS FOR SAT. DRY
AND COOL FOR SUNDAY.

.RIW...NONE.

AR

In the hours before

Special weather statement, Jun 2, 9:46 AM MST, 5 hours 54 minutes before
WYZ004-005-008-009-015-026>028-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1046 AM MDT SUN JUN 2 2002

THE SEVERE WEATHER POTENTIAL ACROSS NORTH CENTRAL AND EAST CENTRAL
WYOMING THROUGH THIS EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY.

DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON IN
EAST CENTRAL AND NORTH CENTRAL WYOMING.  THE AIRMASS WILL BE MOIST
AND WITH AFTERNOON HEATING SCATTERED THUNDERSTORMS WILL FORM. ALSO A
WEATHER SYSTEM WILL MOVE ACROSS THE REGION AND THIS MAY AID IN
THUNDERSTORM DEVELOPMENT.  A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN CENTRAL WYOMING.

JOHNSON...NATRONA...BIG HORN...HOT SPRINGS...WASHAKIE

WCJIN-WYNW-WYNE

AR

The radar

The Riverton/Lander radar (KRIW), 178 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
June 2, 3:40 PM MST to 4:00 PM MST
Where
Natrona County, Casper
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -106.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301652.